Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 157, NWS Goodland, KS

September 25, 2012Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 25, 2012, 5:33 PM MDT for Greeley County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2012, 5:33 PM MDT (23:33 UTC)
Expired
Sep 25, 2012, 5:58 PM MDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS53 KGLD 252333
SVRGLD
KSC071-260030-
/O.NEW.KGLD.SV.W.0157.120925T2333Z-120926T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 630 PM MDT

* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF HORACE.  THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  HORACE AND TRIBUNE.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 109 AND 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3855 10195 3854 10171 3832 10178 3832 10193
TIME...MOT...LOC 2333Z 180DEG 2KT 3837 10185
WIND...HAIL 60MPH 1.00IN
$$

DR
1 follow-up statement
421 
WWUS53 KGLD 252358
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT TUE SEP 25 2012

KSC071-260008-
/O.CAN.KGLD.SV.W.0157.000000T0000Z-120926T0030Z/
GREELEY KS-
558 PM MDT TUE SEP 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREELEY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3855 10195 3854 10171 3832 10178 3832 10193
TIME...MOT...LOC 2358Z 180DEG 2KT 3838 10185
$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 1:45 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 25, 1:45 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT TUE SEP 25 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 1242 PM MDT TUE SEP 25 2012

WEAK SPOTTY ECHO RETURNS ON THE GLD 88D ACROSS THE FAR EASTERN AND
NORTHEAST COUNTIES LATE THIS MORNING AND EARLY AFTERNOON ASSOC
WITH A MINOR DISTURBANCE WELL OUT OF AHEAD OF THE MAIN LOW.
ADDITIONALLY...PRECIP BEGINNING TO INCREASE ACROSS THE CO FRONT
RANGE ASSOC WITH ANOTHER WAVE THAT IS PROGGED TO SLOWLY MOVE
TOWARD THE REGION TONIGHT. VARIOUS SHORT TERM NWP ALL PAINT PRECIP
IN THE AREA TONIGHT BUT DIFFER WITH AMOUNTS AND LOCATION. AS SUCH
THE FCST REFLECTS HIGHER CONFIDENCE ACROSS THE WRN ZONES LATE
TONIGHT INTO TOMORROW MORNING. FURTHERMORE WHAT DOES DEVELOP IS
PROGGED TO BE MORE SCATTERED THAN WIDESPREAD. AS FOR TEMPERATURES
I LEANED ON THE COOLER SIDE OF THE GUIDANCE ENVELOPE FOR TOMORROW
HIGHS GIVEN AMPLE CLOUD COVER AND PRECIP IN THE AREA. SFC WINDS
WILL COME AROUND OUT OF THE NORTH OVERNIGHT TONIGHT AS THE WAVE
MOVES THROUGH WITH EASTERLY FLOW DEVELOPING LATE TOMORROW
IN RESPONSE TO THE NEXT WAVE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 130 PM MDT TUE SEP 25 2012

AM EXPECTING ABOVE MENTIONED WAVE TO LIFT NORTHEAST WEDNESDAY
NIGHT THEN MOVE EAST THURSDAY WITH DECREASING POPS FROM WEST TO
EAST THURSDAY NIGHT. STILL A LOT OF UNCERTAINTY AND DIFFERENCES IN
THE HANDLING OF THE UPPER LOW AND ITS MOISTURE SO WONT GET TOO
EXCITED ABOUT PRECIPITATION CHANCES. LOW TEMPERATURES WEDNESDAY
NIGHT AND THURSDAY NIGHT GENERALLY IN THE 50S. HIGH TEMPERATURES
THURSDAY AND FRIDAY 65-70 IN EASTERN COLORADO...LOW 70S ELSEWHERE.
IF PRECIPITATION COVERAGE AND CLOUDINESS IS MORE THEN CURRENTLY
EXPECTED HIGH TEMPERATURE FORECAST MAY BE ON THE WARM SIDE.

FRIDAY NIGHT-SUNDAY...STILL SOME SMALL CHANCES FOR PRECIPITATION
WITH HIGH TEMPERATURES IN THE LOW TO MID 70S AND LOWS IN THE 50S.

SUNDAY NIGHT-TUESDAY...DRY. UPPER RIDGING STARTS TO INFLUENCE THE
AREA LEADING TO A GENERALLY CLEAR SKY. HIGH TEMPERATURES WARM BACK
TOWARD 80 BY TUESDAY WITH LOWS UPPER 40S TO LOW 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1148 AM MDT TUE SEP 25 2012

VFR CIGS AND VIS ARE FCSTD FOR BOTH TERMINALS THROUGH THE PERIOD.
STARTING TONIGHT AND THROUGH TOMORROW MORNING I HAVE VCTS/SH FOR
BOTH SITES AS A DISTURBANCE SLOWLY MOVES ACROSS THE REGION. MY
CONFIDENCE IS TOO LOW WHETHER THE SITES WILL ACTUALLY RECEIVE PRECIP
AND IN TIMING. I WILL ADD THAT KGLD STANDS A BETTER CHANCE FOR
PRECIP THAN KMCK. AT THIS TIME PRECIP IN THE AREA SHOULD BE LIGHT
IN INTENSITY HENCE NO FCSTD RESTRICTION IN VIS. OTHERWISE WINDS
WILL SLOWLY SHIFT AROUND TO THE NORTH LATER TONIGHT AT BOTH SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...99
AVIATION...05
Hazardous weather outlook, Sep 25, 10:20 AM MDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT TUE SEP 25 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT TUE SEP 25 2012 /1120 AM CDT TUE SEP 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 25, 4:55 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT TUE SEP 25 2012

KSZ041-252330-
GREELEY-
455 PM MDT TUE SEP 25 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HORACE...MOVING NORTH AT 15 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. DIME SIZE HAIL AND
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. RAINFALL AMOUNTS UP TO
ONE QUARTER OF AN INCH WILL BE POSSIBLE.

&&

LAT...LON 3847 10205 3857 10205 3863 10168 3834 10169
      3827 10190
TIME...MOT...LOC 2254Z 166DEG 13KT 3841 10183

DR
Special weather statement, Sep 25, 5:26 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT TUE SEP 25 2012

KSZ041-260000-
GREELEY-
526 PM MDT TUE SEP 25 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HORACE...MOVING NORTH AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD
LOW LYING AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3831 10194 3865 10205 3866 10204 3869 10171
      3833 10171
TIME...MOT...LOC 2326Z 173DEG 8KT 3841 10184

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 4:55 PM MDTSpecial Weather StatementGLDGreeley35 min
Sep 25, 5:26 PM MDTSpecial Weather StatementGLDGreeley34 min
Sep 25, 5:59 PM MDTSpecial Weather StatementGLDGreeley31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.